Healthspan Blog

Long healthspans mean happy lives

Anyone taking Nexium out there?

11th March 2009

Question: I was prescribed Nexium recently due to some reflux and a small ulcer that my doc found in my esophagus.

Gotta say that it’s quite remarkable how different my stomach feels now that I’ve been taking it. I don’t EVER get heartburn or reflux anymore, regardless of what I eat or how much I eat.

However, I keep getting this “full for too long” sensation after I eat a meal and I’m wondering if that’s common among Nexium users or not.

In other words, I eat something, and it feels as though my stomach takes much more time than usual to digest it – to the point where I’ll still be full hours upon hours after eating something. It’s a bit of a problem for me because I like to eat 5-6 times per day. It also makes sense that this would happen because Nexium is an acid reducer, so I’m not at all surprised by this.

If anyone has had similar experience, I’d like to know. Also, if there are any adjustments you made to your diet, foods you stay away from to avoid that sensation, etc., I’d also be appreciate to hear about that.

Thanks in advance.

Answer 1: I can’t remember if I took Nexium, I took about everything else. It makes sense that if you reduce the acid, the food will digest slower. What you can do is eat less meat and fatty foods, they take longer to digest.

I didn’t like the idea of taking acid reducers for a prolonged period. As soon as I felt better, I stopped. They still aren’t sure what they do long term. The one that helped me the most was Tagament.

Answer 2: I’m seeing the GI for my gerd/possible ulcer. Ill get back to you. Prilosec aint doin much.

Answer 3: I took Nexium for a week. I don’t remember any side effects.
It didn’t work for me and that’s the only thing I remember about it.

The doc switched me to Protonix which stopped the gerd within hours.
I have had no issues with Protonix and only take it once in a while these days.

Answer 4: That full feeling being longer would be normal I expect because Nexium reduces the amount of acid in your stomach, food takes longer to break down. I still take it and it works very well. I had reflux so bad it gave me a chronic cough – now that is gone too.

Answer 5: I take Prilosec and have for a very long time. My doctor said the reason you get that full feeling is because your the acid pumps in your stomach aren’t producing as much acid to break down the food as quickly. And over all you don’t get as much nutrients from your food as well. But yeah, that’s where the feeling is coming from.

Answer 6: Foods I have to avoid:

#1 Orange Juice (remember the ad where the glass of juice turns into tacks and nails – yup). Also tomato sauce (have to take two pepcid before eating Italian food), red wine, salad dressing with vinegar in it. I’m not a big spicy food fan, but I now avoid any kind of hot sauce or pepper dish. Unless I am taking prilosec, then I eat what I want.

Answer 7: Nexium and Protonix are P.P.I’s, proton pump inhibitors. They reduce stomach acid and by result slow digestion.I eat smaller meals and avoid caffeine and some fruits; it works well.

Diet modification should still be explored with the intention of getting off or reducing your need for the Nexium or Protinix.

Answer 8: Nexium is the same molecule as Prilosec, Astra Zeneca created Nexium when Prilosec went off patent. Just go with whatever PPI you can get cheapest.

Aciphex (another PPI) is proven to work slightly faster than the others, although once you have taken any of them for 3-4 days, they are all pretty much the same.

If you continue to have the extended “full” feeling, you may have gastroparesis which is “delayed emptying” of the stomach. This is not due to too much or lack of acid prodcution, it is due to a lack of motility in the stomach and intestines. Only one drug addressed this (Propulsid) and was usally prescribed with a PPI. Unfortunately, Propulsid was taken off the market in 2000.

Comments are closed.